Ohio, 2017

Flooding in Ohio, January 12 to 13, 2017

January 12 to 13, 2017 · NWS CLE · 6 events in 6 counties and zones

A surge of warm air with high moisture content moved into the region during the early morning hours of the 12th. Moderate to heavy rain showers developed over north central Ohio extending into northwest Pennsylvania with several locations receiving over an inch of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$531,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surge of warm air with high moisture content moved into the region during the early morning hours of the 12th. Moderate to heavy rain showers developed over north central Ohio extending into northwest Pennsylvania with several locations receiving over an inch of rainfall. This first round of heavy rain waned by late morning, with light to moderate rainfall persisting through midday as temperatures climbed into the mid 60s. A secondary line of heavier rain, with isolated thunder and strong winds, developed early afternoon. This second line of showers produced around another inch to an inch and half of rain as it moved east. |The combination of two round of moderate to heavy rainfall and saturated to partially frozen top soils resulted in rapid runoff. Rivers across the region rose quickly following the first round of rainfall, but it was the contribution of the second round of rainfall that resulted in some rivers reaching moderate to major flood stages. Widespread flooding away from the mainstem rivers was common, though the damage to property was limited to basements and road closures in most instances. The flooding was limited to areas where rainfall totals exceeded 1.50 , with the hardest hit areas in Stark and Portage Counties in Ohio and Erie and Crawford Counties in Pennsylvania. Temperatures dropped during the evening of the 12th into the 30s and runoff gradually diminished. Rivers flooded portions of the Scioto, Mohican, Muskingum, Black, Cuyahoga, Mahoning River Basins as well as the French Creek in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 12, 7:12 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 12, 7:12 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
712 AM EST Thu Jan 12 2017

.SYNOPSIS...
A slow moving cold front over the area will push off to the
southeast into tonight. High pressure over minnesota will move east
over the area friday, weaken some saturday then rebuild over lake
erie sunday before moving off to the northeast monday. A series of
lows will come out of texas monday through wednesday and move
northeast into the area along a slow moving cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As the wave along the cold front moves ne of leri it should provide
the kick to keep the front moving se to be near the oh river by 00z
this evening. The overrunning rain behind the front should shift
into just the se by the end of the day. The airmass is unstable
enough for some thunder to occur but not any severe wx.

The bigger issue is possible flooding from added rain today and
melting snow and ground that may still be partially frozen in some
spots. Will continue with the flood watch that goes thru this
evening for roughly the east half of the cwa. Including the current
rainfall since midnight, all but the nw should see two-thirds to an
inch and a quarter of rainfall thru this afternoon.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As high pressure builds toward the area from the nw, the remaining
good moisture should get pushed se of the cwa by midnight, so the
precip should be done by then. Colder air gradually pushes se across
the cwa tonight with lows expected to be into the low to mid 20s by
daybreak fri.

The high pushing east across the lake should keep conditions dry
with seasonal temps fri. As the high shifts off to the ne fri night,
moisture will quickly spread ne back across the area with possible
light wintry precip developing in the south by the end of fri night
but a little more likely on sat. However...there are still model
differences for sat on how far north this precip will push.

The wave responsible to the possible precip on sat will move east
thru VA by midday sun while high pressure over the upper midwest
builds into lake erie. This should push the moisture and precip
threat se of the cwa for sun then things are expected to start to
change again by late sun night.

The first in a series of lows should come out of TX and move nne
toward lmic by late mon night. The mid and upper flow from the sw
will rapidly push overrunning moisture ne into the cwa sun night.
Aloft it currently looks to be too warm for snow by the end of sun
night for much of the cwa so this could be a situation for fzra to
occur as ground temps may not rise enough to get above freezing
before the precip arrives.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The long term begins on Monday with models showing an upper low over
KS and a short wave ridge just to our west. At the surface a warm
front will extend east from low pressure in KS into the lower Ohio
Valley. The airmass across the region will be fairly moist and both
the GFS and ECMWF show low/mid level flow into the area out of the
GLFMX. The surface low will move northeast across the Great Lakes
Tuesday into Canada on Wednesday dragging a cold front through the
area late Tuesday and Wednesday. Ahead of the cold front the pattern
is very wet so will have high chance and likely pops starting Monday
night and continuing through Wednesday night. Precip type will be
rain with the exception of early monday morning where we could get a
r/s/zr mix...and late wednesday night when a r/s mix is possible.
Temps above normal.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Cold front working its way east/southeast across the area
extending now from near a CYXU-KTDZ-KTYQ line. Line of showers
with possibly a little embedded thunder was ahead of the front and
covered most southern and eastern counties. Currently expecting
the front and associated precip to slow to a crawl this morning as
a wave of low pressure rides northeast along the front. This
afternoon the front will move southeast of the area as the wave
move northeast. For this morning am expecting IFR fog across sern
lwr MI to drop into the northwest. Also expecting IFR along the
central lakeshore and into KCLE. Elsewhere conditions will remain
mainly MVFR into the morning hours but will likely drop to IFR and
lower cigs drop into the area post front. Expecting IFR lifting to
MVFR overnight most places.

OUTLOOK...Non-VFR possible Thursday night through Friday and again
Saturday through Saturday night.

&&

.MARINE...
Will allow the small craft on the western basin to end at 4pm as
planned. Could be close right at 4am but winds will be dropping
quickly as the cold front moves in from the northwest. Will continue
the rest of the small craft headline as is through 10am. The cold
front will drop southeast of the lake this afternoon.  High pressure
will build in across the central lakes on Friday keeping the primary
flow out of the northwest. Winds will be light but turn northeast to
east friday night as the high passes to our north. Flow will remain
light Saturday through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through this evening for OHZ011>014-020>023-
     029>033-089.
PA...Flood Watch through this evening for PAZ001>003.
MARINE...Small Craft Advisory until 10 AM EST this morning for
     LEZ146>149.

&&

SYNOPSIS...Adams
NEAR TERM...Adams
SHORT TERM...Adams
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jan 12, 4:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EST THU JAN 12 2017

OHZ003-006>010-017>019-027-028-036>038-047-130900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-MORROW-HOLMES-KNOX-
400 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

MODERATE RAINFALL IS POSSIBLE AT TIMES TODAY. RISES IN AREA
STREAMS AND RIVERS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE LATE FRIDAY NIGHT AND
SATURDAY AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-020>023-029>033-089-PAZ001>003-130900-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
400 AM EST THU JAN 12 2017

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

WINDS COULD GUST TO 40 MPH THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE LATE FRIDAY NIGHT AND
SATURDAY AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-130900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
400 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Richland

When
January 12, 9:30 AM EST to 4:00 PM EST
Where
Richland County, 3.32 mi N of Shelby Arpt to 1.6 mi WSW of Kings Corners
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
40.918, -82.694

Numerous roads were flooded across Richland County as 1.75 of rain fell between Wednesday Night the 11th and Thursday the 12th. The ground was partially frozen, especially in the higher terrain, which added to the rapid runoff and enhanced the subsequent flooding. The fire station in Shelby was evacuated as the Black Fork waters rose. The primary flooding from the Black Fork was downstream as roads were cut off including St Route 13 near Olivesburg. Numerous roads were closed including the Park Avenue East subway area in Mansfield. Home Road was closed at Deer Park, and Trimble and Marion roads were closed, as well as Champion Road on the county's north end between Hazelbrush and London roads. Ontario police reported road closings including Ohio 309 at Ohio 314 near Cole Tool & Die, Park Avenue West by the subway and cemetery. The Ohio Highway Patrol said Ohio 314 in the area of Flowers Road was flooded. By late afternoon, the water began receding.

River Gauge Crests:|Black Fork-Shelby 13.68', Melco 12.65'|Clear Fork-Lexington 9.11', Bellville 8.98'|Mohican River-Loudonville reached 10.01'.

Flood, Portage

When
January 12, 9:30 AM EST to 2:30 PM EST
Where
Portage County, 0.23 mi NW of Mantua Corners to 1.8 mi NW of Moran
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.323, -81.223

Numerous road closures occurred across Portage County after around 2 inches of rainfall fell on January 12th. This rainfall, on top of partially frozen ground cover, caused widespread flooding. The hardest hit communities were Mantua, Shalersville, Garrettsville, Palmyra, Nelson, Suffield, and Deerfield. Flooding in Streetsboro cut off about 24 apartments. There was one washed out road, Coit Rd. in Shalersville Township.

Flood, Trumbull

When
January 12, 11:00 AM EST to 3:00 PM EST
Where
Trumbull County, Niles to 1.54 mi NE of Howland Corners
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.180, -80.770

Heavy rainfall with estimates around 2 inches fell across the upper Mahoning River Basin on January 12th. Flooding across Trumbull County produced damages to MetroParks in Braceville and Warren Townships. Numerous local roads were closed due to flooding.

Road Closures. |Roads in Warren City and Township, Farmington, Lordstown, Weathersfield, Southington, Hubbard City and Township, Johnston, Brookfield, Vienna and Champion, were reported flooded.|Addison Road, between Route 82 and Route 62 in Brookfield|State Route 87 between State Route 543 and State Route 45|Pine Avenue SE in Warren|Several roads near Eagle Creek Road, including a portion of Barclay-Messerly, Nelson Mosier Road, and Braceville-Robinson Road|Route 45, just north of Calla Road in Beaver Township|Western Reserve Road, between Youngstown-Salem Road and Knauf Road in Canfield|The Salt Springs Road exit off of Interstate 680 northbound

The Mahoning River was elevated with flooding reported at the Eagle Creek at Braceville (Phalanx Station) which crested at 12.9'. Leavittsburg and Warren reached moderate flood stages.

Flood, Crawford

When
January 12, 11:30 AM EST to 4:00 PM EST
Where
Crawford County, 1.44 mi SSE of Spore to 0.72 mi WSW of Oceola
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.852, -83.015

The Upper Sandusky River headwaters in Bucyrus Ohio received between an inch and a half and an inch and three quarters of an inch of rainfall on the 12th. Low lying roads flooded across Crawford County with one man's car in Marmon having to be pushed out of flood waters. In Galion the water was up to the buildings' doors on 7th Street. The river gauge in Bucyrus reached 8.33' resulting in Lane and River Streets flooding.

Flood, Cuyahoga

When
January 12, 6:00 PM EST to January 13, 1:00 PM EST
Where
Cuyahoga County, 1.51 mi ESE of Alexanders to 0.87 mi SSW of South Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
41.362, -81.593

The Cuyahoga River just touched major flood stage of 18.5 feet at the Independence River during the evening hours of the 12th. Heavy rainfall of an inch to an inch and half fell over the Tinkers Creek and lower Cuyahoga River basin on the morning of the 12th. The lingering snowpack was minimal due to temperatures in the 50s the day before. However, the ground conditions were saturated and estimated to be partially frozen 2 deep. The main impact was to the Valley View area where there were numerous road closures. In past floods a stage of 18.5 feet would result in homes being cut off and some properties inundated. Due to flood mitigation work, the addition of an emergency access road, and variations from this event compared to past flood events in rainfall intensity resulted in no reports of property damage.

Flood, Stark

When
January 12, 7:00 PM EST to January 13, 3:00 AM EST
Where
Stark County, Canton to 0.96 mi N of Howenstein
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.800, -81.380

Heavy rainfall averaging 1.5-2.84 across the Nimishillen Creek basin resulted in major flooding in the Canton and Perry township areas. In all six homes were inundated displacing families. The river rose quickly along with it's tributaries the East, West, and Middle Branches during the afternoon on the 12th. Water quickly surrounded apartment buildings in a low-lying area at the Gazebo Garden Apartments on Constitution Avenue in Louisville. About a dozen families were evacuated. The city parks in Canton were closed. In Perry Township two houses were surrounded by water off of Navarre Road SW. In Canton twenty families were evacuated from a mobile home park off Cleveland Avenue. The flood levels reached in this event were comparable with one in 2004 and 2011, yet due primarily to mitigation efforts the impacts were significantly less.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668136, 668163, 668159, 668151, 669202, 669162.